Obstruction argument for transition chains of tori interspersed with gaps

Marian Gidea*, Clark Robinson

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

14 Scopus citations


We consider a dynamical system whose phase space contains a two-dimensional normally hyperbolic invariant manifold diffeomorphic to an annulus. We assume that the dynamics restricted to the annulus is given by an area preserving monotone twist map. We assume that in the annulus there exist finite sequences of primary invariant Lipschitz tori of dimension 1, with the property that the unstable manifold of each torus has a topologically crossing intersection with the stable manifold of the next torus in the sequence. We assume that the dynamics along these tori is topologically transitive. We assume that the tori in these sequences, possibly with the exception of the tori at the ends of the sequences, can be C-approximated from both sides by other primary invariant tori in the annulus. We assume that the region in the annulus between two successive sequences of tori is a Birkhoff zone of instability. We prove the existence of orbits that follow the sequences of invariant tori and cross the Birkhoff zones of instability.

Original languageEnglish (US)
Pages (from-to)393-416
Number of pages24
JournalDiscrete and Continuous Dynamical Systems - Series S
Issue number2
StatePublished - Jun 2009


  • Arnold diffusion
  • Correctly aligned windows
  • Shadowing

ASJC Scopus subject areas

  • Analysis
  • Discrete Mathematics and Combinatorics
  • Applied Mathematics


Dive into the research topics of 'Obstruction argument for transition chains of tori interspersed with gaps'. Together they form a unique fingerprint.

Cite this